Washington, 2017Flood in Washington, March 15 to 20, 2017
March 15 to 20, 2017 · NWS OTX · 1 event in 1 county or zone
The Little Spokane River achieved Minor Flood Stage as a result of spring time snow melt and periodic heavy rain during the second week of March. Fields and park lands along the river were inundated and homes along and near the river experienced yard and basement flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Little Spokane River achieved Minor Flood Stage as a result of spring time snow melt and periodic heavy rain during the second week of March. Fields and park lands along the river were inundated and homes along and near the river experienced yard and basement flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Mar 15, 1:48 PM PST, 56 minutes earlier.
Area forecast discussion, Mar 15, 1:48 PM PST, 56 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
248 PM PDT Wed Mar 15 2017
.SYNOPSIS...
One more round of rain will move through the Inland Northwest this
evening before the arrival of a brief period of drier and cooler
conditions. Much of the region will enjoy sunshine on Thursday.
Our next round of precipitation will arrive Friday afternoon or
Friday evening. Wet and windy conditions Friday night into
Saturday will once again raise concerns for flooding this weekend.
&&
.DISCUSSION...
Tonight: As of 2 PM...rain was expanding over the eastern half of
Washington and north Idaho. The last thing our area needs is more
rain, but at least this one will be a relatively quick hitter
followed by about 36 hours of cooler and drier weather. Our cold
front is nearing the coast and will be into the Idaho Panhandle by
late this evening. A blend of the GFS, ECMWF, and NAM yields a
tenth to quarter of an inch of rain for the remainder of this
afternoon through tonight for Spokane, Colville, Republic, and
Lewiston. Amounts between a quarter and half an inch will be
likely for Pullman, Potlatch, Coeur d'Alene, and Newport. The high
terrain of north Idaho will receive upwards of an inch with the
last bit of precipitation late tonight potentially falling as snow
as snow levels will dip as low as 2500-3000 feet.
This evening's rain will have the potential to produce sharp rises
on the Palouse River, the Little Spokane, and Paradise Creek.
These rivers are smaller and generally respond quicker to runoff
than larger systems like the Coeur d'Alene River and St Joe River,
which will see a bump but the rises will be more gradual.
Thursday: Temperatures Thursday morning will be cooler than the
last couple of mornings following the passage of the cold front
tonight. Cooler night time lows are good news. We need a couple of
cold nights to slow the rate of melting snow. Breezy southwest
winds and an abundance of sunshine Thursday will push afternoon
temps into the mid 40s to mid 50s. Surface pressure gradients will
relax by the evening allowing for light winds and mainly clear
skies Thursday night. Much of the region will fall below freezing
for several hours Thursday night. Drier and cooler conditions
Thursday into Friday morning will allow our smaller creeks and
streams to recede before more wet weather arrives on Friday.
/GKoch
Friday through Saturday night: This will be the second round of
active weather for the region. An upper low spins in the Gulf of
Alaska while ridging aloft sets up on Friday. Meanwhile, the
sights are set on another wave in the Pacific rounding the base of
the trough with another surge of moisture. Pwats increase again
with amounts of 0.75" for Friday night into Saturday with moderate
isentropic lift strengthening across the region. At the surface,
a warm front will lift up from the Oregon into the Inland NW. Snow
levels will shoot up again, ranging from 3-5k ft and even higher
over southeast Washington, with mostly rain and high mountain
snow. There is the potential for some valley snow in north Central
Washington last Saturday night, but it should fairly wet as snow
level rise. South to southwest low level flow will also aid in
orographic lift with heavier precipitation not only near the
Cascade crest but also in northeast WA and north Idaho. The medium
range models show good agreement of a cold front. It is forecast
to push east of the Cascades Saturday morning, and then into north
Idaho Saturday afternoon. Precipitaiton will be enhanced with the
frontal boundary. Breezy to windy conditions will develop
Saturday afternoon and evening behind the front as 850mb winds
increase to 40 to 50kt. Snow levels will begin to fall Saturday
afternoon, but more so Saturday night as showers decrease.
Moderate precipitation is possible especially across northeast
Washington and north Idaho with the higher snow levels and mild
temperatures. This may further prolong or provide a secondary
surge of flooding issues in these areas. /rfox.
Sunday through Wednesday: With the cold front well to our east,
Sunday will usher in much drier air under mostly zonal flow. With
PWATs below a quarter of an inch through Monday, we can expect a
break from the wet weather. The only exception would be if the
westerly flow can squeeze out a few orographic showers over the
panhandle mountains. After Monday the zonal flow will become
southwesterly as an upper low digs to our south along the
California coast. This will bring moisture back into the region
and with it the return of rain/snow chances. The model differences
are in the track of this low, which will determine how much
precip we get. Generally rain chances steadily increase through
mid-week, starting on Tuesday.
The coldest temperatures of the period will be on Sunday morning
following the passage of the cold front with lows dropping back
down to the upper 20s, warming to the mid 40s in the afternoon.
They'll then be on a steady increase back to normal,near 50, by
mid-week. /bwilliams
&&
.AVIATION...
18Z TAFS: Our next round of widespread precipitation will arrive
in the 22z to 05z time frame. Looking at the latest radar and
satellite trends, the GFS and ECMWF seem to be handling the
precipitation over southeast Washington and the Idaho Panhandle
better than the drier NAM. There will be a good deal of pre-
frontal and post-frontal mixing so it does not appear that
ceilings and visibilities will experience any prolonged period of
IFR conditions. /GKoch
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 36 49 28 50 41 54 / 100 0 0 20 90 90
Coeur d'Alene 37 48 27 48 39 53 / 100 10 10 20 90 90
Pullman 38 49 33 54 46 57 / 100 10 0 20 80 80
Lewiston 42 57 34 59 47 62 / 100 10 0 10 70 80
Colville 35 50 27 46 38 50 / 100 10 10 10 90 90
Sandpoint 37 46 26 44 36 51 / 100 30 20 10 90 100
Kellogg 34 44 28 48 37 51 / 100 30 10 10 80 90
Moses Lake 37 58 29 51 41 58 / 60 0 0 30 70 70
Wenatchee 36 54 32 45 37 55 / 30 0 0 30 60 70
Omak 34 52 28 45 37 55 / 40 10 0 20 90 80
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Flood Watch through late tonight for Central Panhandle Mountains-
Idaho Palouse-Lewis and Southern Nez Perce Counties-
Lewiston Area.
WA...Flood Watch through late tonight for Lower Garfield and Asotin
Counties-Northeast Blue Mountains-Northeast Mountains-
Okanogan Highlands-Washington Palouse.
&&Hazardous weather outlook, Mar 15, 5:02 AM PST, 9 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
602 AM PDT Wed Mar 15 2017
IDZ001>004-026-027-WAZ031>033-036>038-161315-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
SPOKANE AREA-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
602 AM PDT Wed Mar 15 2017
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...North Central Washington...Northeast
Washington and Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
Occasional light to moderate rain will continue today. Mild
temperatures will continue to promote snow melt. Flooding issues
on small streams and in urban areas will continue.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
Large main stem rivers will remain high through the week although
small streams will likely fall Thursday and Friday due to a break
in rain and cooler temperatures. Another round of mild and wet
weather over the weekend combined with more snow melt will lead to
another rise on rivers and streams which may result in additional
flooding into early next week.
WAZ034-035-041>044-161315-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
602 AM PDT Wed Mar 15 2017
This Hazardous Weather Outlook is for portions of Central
Washington...East Central Washington and North Central
Washington.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
No hazardous weather is expected at this time.
In the hours before
Local storm report, Mar 15, 10:45 AM PST, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1145 AM PDT WED MAR 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM DEBRIS FLOW 1 W CHATCOLET 47.35N 116.77W
03/15/2017 BENEWAH ID DEPT OF HIGHWAYS
SLIDES AND ROCKFALL CLOSES ID-5 BETWEEN
PLUMMER AND ST. MARIES.
&&
NWS SPOKANE WA
IRIS SYSTEMLocal storm report, Mar 15, 12:17 PM PST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
117 PM PDT WED MAR 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM FLOOD 6 NNW 5 MILE 47.83N 117.49W
03/15/2017 SPOKANE WA BROADCAST MEDIA
HAZARD ROAD FLOODED AND CLOSED BETWEEN
BALLARD AND GROVE.
&&
NWS SPOKANE WA
IRIS SYSTEMLocal storm report, Mar 15, 1:25 PM PST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
225 PM PDT WED MAR 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM FLOOD 4 NNW AIRWAY HEIGHTS 47.70N 117.63W
03/15/2017 SPOKANE WA BROADCAST MEDIA
FLOODING ON NORTH GORDON ROAD NEAR DEEP
CREEK.
&&
NWS SPOKANE WA
IRIS SYSTEMFlood, Spokane
- When
- March 15, 2:44 PM PST to March 20, 2:15 AM PST
- Where
- Spokane County, 1.38 mi SE of Nine Mile Falls to 1.64 mi S of Dartford
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $100,000
- Reported by
- River/Stream Gage
- Coordinates
- 47.768, -117.526
The Little Spokane River Gage at Dartford recorded a rise above the Flood Stage of 6.5 feet at 2:45 PM PST March 15th. The river fluctuated slightly above and below Flood Stage before rising again and cresting 6.8 feet at 11:15 AM on March 19th. The river then slowly receded, dropping below Flood Stage at 2:15 AM March 20th.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Debris Flows and Flooding in Idaho, March 15 to 31, 2017$7.1 million · 6 events
- Flooding in Idaho, March 15 to 31, 2017$535,000 · 3 events
- Flooding in Idaho, March 15 to 20, 2017$400,000 · 2 events
- Frost and Freeze in Kentucky, March 15, 201722 events
- Frost and Freeze in Illinois, March 15, 201719 events
- Frost and Freeze in Missouri, March 15, 201711 events
- Frost and Freeze in Indiana, March 15, 20176 events
- Flooding in Washington, March 15 to 31, 20172 events
- Lake-Effect Snow in Michigan, March 15, 20171 event
- Heavy Rain in Washington, March 15, 20171 event
- Flood in Oregon, March 15 to 20, 20171 event
- Flood in Washington, March 15 to 16, 20171 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 686478.